Alert archive / Illinois / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 2, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Feb 22, 2023, 9:47 AM CST for Moultrie County, Shelby County, Illinois. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 22, 2023, 9:47 AM CST (15:47 UTC)
- Expired
- Feb 22, 2023, 10:04 AM CST
- In force
- 17 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Moultrie County, IL, Shelby County, IL
The radar
The Lincoln radar (KILX), 83 km from the middle of the area, began a volume at 15:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 3.8 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 774 m above ground
- 0-6 km bulk shear
- 84 kt
- 0-1 km storm-relative helicity
- 653 m²/s²
- 0-3 km storm-relative helicity
- 724 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
725 WUUS53 KILX 221547 SVRILX ILC139-173-221630- /O.NEW.KILX.SV.W.0002.230222T1547Z-230222T1630Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Lincoln IL 947 AM CST Wed Feb 22 2023 The National Weather Service in Lincoln has issued a * Severe Thunderstorm Warning for... Central Moultrie County in central Illinois... Northwestern Shelby County in central Illinois... * Until 1030 AM CST. * At 947 AM CST, a severe thunderstorm was located near Assumption, or 12 miles northwest of Shelbyville, moving northeast at 50 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Findlay around 1000 AM CST. Bethany around 1005 AM CST. Other locations in the path of this severe thunderstorm include Sullivan, Lovington, Allenville and Arthur. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3958 8848 3944 8902 3957 8902 3979 8847 TIME...MOT...LOC 1547Z 243DEG 46KT 3951 8898 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ 25
1 follow-up statement
657
WWUS53 KILX 221604
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
1004 AM CST Wed Feb 22 2023
ILC139-173-221614-
/O.CAN.KILX.SV.W.0002.000000T0000Z-230222T1630Z/
Moultrie-Shelby-
1004 AM CST Wed Feb 22 2023
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MOULTRIE AND
NORTHWESTERN SHELBY COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 3958 8848 3944 8902 3957 8902 3979 8847
TIME...MOT...LOC 1602Z 243DEG 46KT 3961 8873
$$
25What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 9:44 AM CST, 3 minutes earlier.
Area forecast discussion, Feb 22, 9:44 AM CST, 3 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 944 AM CST Wed Feb 22 2023 .SYNOPSIS... Issued at 357 AM CST Wed Feb 22 2023 Showers and thunderstorms will be likely across central Illinois today...with the potential for a few strong to severe storms during the afternoon. High temperatures will vary greatly...ranging from the lower 40s far north around Galesburg...to the lower 60s along the I-72 corridor...to the lower 70s far southeast near Lawrenceville. && .UPDATE... Issued at 944 AM CST Wed Feb 22 2023 At 9 am a warm front stretched from 993 mb low pressure in northeast KS, to near the I-70 corridor in southeast IL. North of the front, steep mid level lapse rates noted on the 12z ILX sounding will bring an isolated severe hail threat with elevated cores over the next few hours. A better severe threat will occur this afternoon over roughly the south half of the CWA where dewpoints reach unseasonably high levels in the lower 60s. North- south oriented convective line is forecast to develop along a pre- frontal trough. The environment ahead of the line will be characterized by favorable effective bulk shear at 60+ kt. As is usually the case during cool season events, instability is the major question mark that will determine the scope of the event. Most recent CAM runs have shown a bit better instability with MLCAPEs up to 500-600 J/kg. This should be sufficient to get at least isolated severe convection going within the line this afternoon, primarily east of I-55 and south of I-72/Danville, with 1-6 pm the most favored timing. Damaging wind gusts will be the main threat with hail secondary in the stronger cores. An isolated QLCS tornado risk will need to be watched as well due to favorable shear vectors in the 0-3km layer. Flash flooding will also be a concern. 0.50-0.75" rain has already fallen over parts of the CWA overnight and early this morning. High PWAT airmass (near the top of climatology for late Feb.) and potential for some training storms as well with FFG values at 1-2" for much of the CWA this afternoon. The warm front is forecast to become stationary near the I-72 corridor this afternoon which will lead to a large temperature gradient, highs near 40F over the northern CWA to the lower 70s in the far south. Gusty southerly gradient winds will occur in the warm sector with a few gusts 40-45 mph south of I-70 where a Wind Advisory is in effect until 8 pm. && .SHORT TERM...(Today and tonight) ISSUED AT 357 AM CST Wed Feb 22 2023 09z/3am surface analysis shows low pressure developing in the lee of the Rockies across western Kansas...with a warm front extending eastward into the lower Ohio River Valley. A band of scattered showers and thunderstorms developed well north of the front and has now lifted north of I-74. Based on regional radar mosaic and latest HRRR/RAP output, it appears there will be a lull in precip chances for the next couple of hours before showers begin to re-develop along/north of the boundary by sunrise. Showers and a few thunderstorms will be likely everywhere north of the I-70 corridor through midday...while locations further south only see widely scattered showers. As has been advertised for the past several model runs, more significant convection is expected to develop along a dryline across eastern Kansas/Oklahoma this morning, then track northeastward across central Illinois this afternoon. 06z HRRR continues to show storms pushing into the far W/SW KILX CWA by 2pm...then quickly exiting into Indiana by around 6pm. While instability will remain modest at just 200-400J/kg, ample deep-layer shear will be sufficient for some storm organization...particularly cells tracking near the warm front draped just north of I-72. Think there will be a scattered damaging wind threat this afternoon...with a very low risk of a tornado near the warm front where low-level shear will be enhanced. Aside from the storm threat, locally heavy rainfall of 1.50 to 2 inches will be focused along/north of a Rushville to Bloomington line...with amounts steadily decreasing to less than 0.50 along/south of I-70. .LONG TERM...(Thursday through Tuesday) ISSUED AT 357 AM CST Wed Feb 22 2023 Cold front will sweep across central Illinois on Thursday: however, with deep-layer moisture shunted well to the east, am not expecting any additional precip. Instead the main weather stories will be the windy conditions and falling temps throughout the day. Preliminary forecast soundings and numeric guidance suggest westerly wind gusts of 35-45mph...with perhaps a few isolated gusts up to 50mph along/north of I-74. High temperatures will be achieved early in the day...with readings dropping into the 30s west of I-55 by mid to late afternoon. After a chilly/dry day on Friday, a fast-moving disturbance will bring a light rain/snow mix to central Illinois Friday night. Little to no snow accumulation is expected. Dry weather is on tap over the weekend...with above normal highs well into the 40s on Saturday, then into the middle 50s by Sunday. After that, another moisture-laden storm system will move into the region early next week. While exact details are still somewhat uncertain, confidence is growing that an all-rain event will unfold Sunday night into Monday...with storm total rainfall likely over 1 inch across much of central Illinois. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 553 AM CST Wed Feb 22 2023 1130z/530am surface analysis shows warm front between I-72 and I-70. Ceilings are beginning to lower along/north of the boundary and will become MVFR at all terminals by 14z/15z. Based on latest radar trends, included VCTS at all sites except KPIA for the next couple of hours. After that, focus turns to a line of thunderstorms expected to track across parts of central Illinois this afternoon. Following HRRR timing, included a TEMPO group for thunder at KSPI between 20z and 23z...and further east at KCMI between 22z and 01z. Once the convection pushes into Indiana, a few showers will linger early this evening before precip comes to an end and ceilings scatter before midnight. Winds will initially be E at 10kt or less, then will become S/SE at the I-72 terminals by late morning as the warm front edges northward. It appears KPIA/KBMI will remain north of the boundary and will maintain E/NE winds today. Once the system departs, winds will turn to S/SW at all sites tonight into early Thursday morning. && .ILX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 8 PM CST this evening for ILZ063-067-068- 071>073. && UPDATE...25 SYNOPSIS...Barnes SHORT TERM...Barnes LONG TERM...Barnes AVIATION...Barnes
Hazardous weather outlook, Feb 22, 7:07 AM CST, 2 hours 40 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Lincoln IL 707 AM CST Wed Feb 22 2023 ILZ027>031-036>038-040-041-231200- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason- 707 AM CST Wed Feb 22 2023 This Hazardous Weather Outlook is for central Illinois. .DAY ONE...Today and tonight. Scattered thunderstorms are expected through sunset. A few of them may be on the strong side this afternoon, mainly in areas south of a Rushville to Bloomington line, with isolated strong wind gusts and hail. In addition, rainfall of 1 to 1.5 inches is likely through this evening, heaviest east of the Illinois River. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. West winds will gust to around 40 mph on Thursday, causing some difficult travel for high profile vehicles. A fast moving disturbance will bring light snow to the area Friday night, though accumulations currently appear to be minimal. Another storm system early next week has the potential to produce additional heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon, with the most likely time frame between noon and 3 pm. Expected storm motion is toward the east northeast around 60 mph. ILZ042-047>052-231200- Logan-Cass-Menard-Scott-Morgan-Sangamon-Christian- 707 AM CST Wed Feb 22 2023 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Today and tonight. Scattered thunderstorms are expected through sunset. Some of these will be strong to severe this afternoon. Damaging winds are the main concern, though isolated large hail and a tornado or two cannot be ruled out. In addition, rainfall around an inch is likely. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. West winds will gust from 35 to 40 mph Thursday morning, causing some difficult travel for high profile vehicles. Another storm system early next week has the potential to produce additional heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon, with the most likely time frame between 1 pm and 4 pm. Expected storm motion is toward the east northeast around 60 mph. ILZ043>046-053>057-061-231200- De Witt-Piatt-Champaign-Vermilion-Macon-Moultrie-Douglas-Coles-Edgar- Shelby- 707 AM CST Wed Feb 22 2023 This Hazardous Weather Outlook is for east central Illinois. .DAY ONE...Today and tonight. Scattered thunderstorms are expected through sunset, though they will taper off for a time during the afternoon. Some of the storms may be strong to severe, especially west of I-57. Damaging winds are the main concern, though isolated large hail and a tornado or two cannot be ruled out. In addition, rainfall around an inch is likely north of I-72 and Danville. South winds will gust from 30 to 40 mph this afternoon, causing some difficult travel for high profile vehicles. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. West winds will gust from 35 to 40 mph Thursday, causing some difficult travel for high profile vehicles. Another storm system early next week has the potential to produce additional heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon, with the most likely time frame between 3 pm and 5 pm. Expected storm motion is toward the east northeast around 60 mph. ILZ062-063-066>068-071>073-231200- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 707 AM CST Wed Feb 22 2023 This Hazardous Weather Outlook is for east central Illinois and southeast Illinois. .DAY ONE...Today and tonight. South winds will gust over 40 mph at times today, causing some difficult travel for high profile vehicles. Isolated thunderstorms are expected this morning, with a better chance toward mid to late afternoon. The afternoon ones have the potential to be strong to severe. Damaging winds are the main concern, though isolated hail and a tornado or two cannot be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A storm system early next week has the potential to produce heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon, with the most likely time frame between 4 pm and 6 pm. Expected storm motion is toward the east northeast around 60 mph. Geelhart
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 10:06 AM CST | Severe Thunderstorm Warning | ILX | Moultrie, Shelby | 24 min |
| Feb 22, 10:41 AM CST | Severe Thunderstorm Warning | ILX | Coles, Edgar | 30 min |
| Feb 22, 1:22 PM CST | Areal Flood Advisory | ILX | Cass, DeWitt, Logan, Mason, Menard, Morgan and 1 more | 7 hr |
| Feb 22, 2:57 PM CST | Special Weather Statement | ILX | Shelby | 33 min |
| Feb 22, 2:59 PM CST | Areal Flood Advisory | ILX | DeWitt, Logan, McLean, Piatt | 3 hr |
| Feb 22, 3:08 PM CST | Severe Thunderstorm Warning | ILX | Christian, Moultrie, Shelby | 40 min |
| Feb 22, 3:17 PM CST | Severe Thunderstorm Warning | ILX | Clay, Cumberland, Effingham, Jasper, Shelby | 58 min |
| Feb 22, 3:35 PM CST | Severe Thunderstorm Warning | ILX | Clay, Jasper, Richland | 55 min |
| Feb 22, 4:11 PM CST | Severe Thunderstorm Warning | ILX | Crawford, Lawrence | 46 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.